North Carolina, 2021

Flash Flooding and Flooding in North Carolina, September 21 to 22, 2021

September 21 to 22, 2021 · NWS ILM · 6 events in 2 counties and zones

A plume of tropical moisture led to multiple rounds of showers and thunderstorms which resulted in flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A plume of tropical moisture led to multiple rounds of showers and thunderstorms which resulted in flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 21, 2:29 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 21, 2:29 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
329 PM EDT Tue Sep 21 2021

.SYNOPSIS...
Unsettled weather continues through Wednesday night, with
tropical moisture streaming into the Carolinas ahead of a cold
front. Flash flooding is possible from ample rainfall. After the
cold front passes by Thursday morning, look for a much drier
regime, as cool fall air settles into the area by the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Seemingly relentless narrow plume of deep moisture
continues to crawl across the area this afternoon. Total rainfall
amounts are coming in north of four inches in some places and
although somewhat spread out in time, increasing amounts will prompt
an elevation of short term bulletins from flood advisories to flash
flood warnings and of course the flash flood watches continues. The
plume is becoming more south to north oriented very slowly and the
overall axis should advance ever so slowly northward. Interesting to
note just a bit of clearing inland has prompted more individual
cells although with little to no lightning. Based on model guidance
its difficult to find a lull or decrease in forcing/moisture to trim
back pops. If anything at least a model or two is showing a slight
decrease tonight into early Wednesday. I did use this trend although
I suspect pops will need to be increased in time moreso Wednesday
morning. Finally a cleansing front will move across late Wednesday
night into Thursday morning with what is expected to be a narrow
line of weak convection.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Cold front lingers just offshore by Thursday morning, and dry air
really starts to settle in. Some moisture may linger near the coast,
particularly the Cape Fear region, so kept in a chance of rain for
Thursday morning through afternoon, though chances have been lowered
from the previous forecast. Think some of the high-resolution models
are overdoing the moisture a little bit, and wouldn't be surprised
if rain chances continue to decrease in subsequent forecasts.

Upper low lifts north from the Ohio River Valley into the Great
Lakes region, and surface high pressure settles in from the west.
Skies clear throughout Thursday afternoon, and winds quickly veer to
the northwest, becoming more due north by Thursday night.

The autumnal equinox will have come and gone by this point, and fall
arrives just in time. Temperatures drop into the mid 50s inland,
with the coast lingering near 60 Thursday and Friday nights.
Thursday and Friday highs only top off in the upper 70s, while the
coast may hit 80.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Nice, quiet, and pleasant weather expected through the long term
period. High pressure lingers under deep dry air. A shortwave trough
does swing through to the north Sunday, which may introduce a few
high clouds here and there, but that's it. Upper ridging comes back,
while surface high lingers near Appalachia.

Airmass modifies slightly throughout this period, but not by much.
Highs generally in the lower 80s. Lows in the upper 50s increase to
the lower 60s by Monday night. Once again time to crack open the
windows, drink the pumpkin spice, and maybe even grab the
hoodies!

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Needless to say, it is going to be a wet TAF forecast period.
Ceilings are likely to be all over the place, but predominately
MVFR. Visibilities are also likely to vary widely, with IFR
conditions at times, perhaps even LIFR. The heaviest activity
will occur this afternoon, especially if we generate some
moderate CAPE. IFR ceilings are a good bet tonight, with more
waves of convection coming ashore.

Extended Outlook...Unsettled weather with showers, MVFR and
occasional IFR to continue late Tue night thru Wed. A cold
front will push through on Thu bringing in predominate
VFR conditions Fri thru Sat a high pressure builds in.

&&

.MARINE...
Through Wednesday Night...Seas are still somewhat worked up
across the North Carolina waters from a combination of strong
synoptic winds out of the southeast and relentless convective
cells associated with a slow moving plume of moisture. Displaced
from the strongest of activity South Carolina waters are more
tranquil. Will continue with the small craft advisory for
northern waters through about 0600 UTC building in some
flexibility as guidance has been behind on this system. Really
no change to the forecast for Wednesday with southeast winds
however the flow may not be as enhanced as the stronger forcing
associated with the plume becomes more diffuse. Some residual
higher seas will maintain a range of 3-5 feet.

Thursday through Saturday...Cold front lingers over the marine zones
Thursday, maintaining a WSW regime at 10kts. By late Thursday
afternoon, front pushes more offshore, and winds veer more
northerly. This northerly flow is here to stay through the rest
of the period, speeds slightly increasing to 10-15kts. Seas
2-4ft Thursday and Friday decrease to 2-3ft by Saturday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Wednesday morning for SCZ032-033-039-
     054>056-058-059.
NC...Flash Flood Watch through Wednesday morning for NCZ096-099-
     105>110.
     High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for AMZ250-252.

&&

SYNOPSIS...ILM
NEAR TERM...SHK
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...43
MARINE...SHK/IGB
Hazardous weather outlook, Sep 21, 2:33 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
333 PM EDT Tue Sep 21 2021

NCZ106-108-221945-
Coastal Pender-Coastal New Hanover-
333 PM EDT Tue Sep 21 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Wed...
An elevated rip current risk will continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-221945-
Coastal Horry-Coastal Georgetown-
333 PM EDT Tue Sep 21 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Wed...
An elevated rip current risk will continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-221945-
Coastal Brunswick-
333 PM EDT Tue Sep 21 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Wed...
An elevated rip current risk will continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-099-105-107-109-SCZ032-033-039-055-058-059-221945-
Bladen-Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
333 PM EDT Tue Sep 21 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-221945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
333 PM EDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Winds and seas will be just shy of small craft advisory conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-221945-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
333 PM EDT Tue Sep 21 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Winds and seas will be just shy of small craft advisory conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-SCZ017-023-024-221945-
Robeson-Marlboro-Darlington-Dillon-
333 PM EDT Tue Sep 21 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Pockets of heavy rainfall could occur across much of the area
through Wednesday. Minor flooding of low-lying and poor drainage
areas could occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Pockets of heavy rainfall could occur across much of
the area through Wednesday. Minor flooding of low-lying and poor
drainage areas could occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 21, 11:34 AM EST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1234 PM EDT Tue Sep 21 2021

NCZ110-211715-
Coastal Brunswick NC-
1234 PM EDT Tue Sep 21 2021

...Gusts up to 40 mph and Torrential Rain  to Impact The Brunswick
County Coast...

At 1234 PM EDT, radar was tracking a strong thunderstorm 10 miles
south of Ocean Crest Pier, moving northwest at 30 mph.

HAZARD...Winds in excess of 40 mph, torrential rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oak Island, Shallotte, Sunset Beach, Holden Beach, Ocean Isle Beach,
Caswell Beach, Bald Head Island, Yaupon Beach, Ocean Crest Pier, St.
James, Southport, Civie Town, Seaside, Long Beach, Varnamtown and
Dosher Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3389 7796 3384 7796 3386 7801 3388 7801
      3387 7802 3389 7803 3391 7814 3391 7826
      3390 7837 3387 7851 3391 7858 3397 7832
      3397 7826 3394 7794 3393 7794
TIME...MOT...LOC 1632Z 138DEG 30KT 3377 7814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

8

The radar

The Wilmington radar (KLTX), 41 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 flood, 3 flash flood. Local standard time, as filed.

Flood, Brunswick

When
September 21, 3:38 PM EST to 4:30 PM EST
Where
Brunswick County, 3.78 mi ENE of Mill Creek to 3.83 mi ENE of Mill Creek
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.121, -78.019

Portions of Daws Creek road was flooded.

Flash Flood, New Hanover

When
September 22, 12:46 PM EST to 2:00 PM EST
Where
New Hanover County, 0.39 mi SSW of Masonboro to 0.43 mi S of Masonboro
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.174, -77.851

Water was flowing across Masonboro Sound Rd. at Finian Dr.

Flash Flood, New Hanover

When
September 22, 1:12 PM EST to 2:10 PM EST
Where
New Hanover County, 0.81 mi N of Wilmington to 0.76 mi N of Wilmington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.242, -77.931

Multiple vehicles were stalled and rescues occurred in several areas across portions of Wilmington, NC, especially along 13th St. and Rankin St. where the water was chest deep.

Flood, Brunswick

When
September 22, 1:30 PM EST to 2:30 PM EST
Where
Brunswick County, 2.89 mi ENE of Supply to 2.69 mi ENE of Supply
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.031, -78.221

Portions of Gilbert Rd. was flooded between Benton Rd. and Clemmons Rd.

Flood, Brunswick

When
September 22, 1:30 PM EST to 2:30 PM EST
Where
Brunswick County, 2.02 mi SW of Malmo to 2.07 mi SW of Malmo
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.248, -78.124

Portions of Malmo Loop Rd. were flooded near the intersection of Colon Mintz Rd.

Flash Flood, Brunswick

When
September 22, 2:00 PM EST to 3:00 PM EST
Where
Brunswick County, 2.12 mi SW of Malmo to 2.21 mi SW of Malmo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.252, -78.130

Partial washouts occurred along Malmo Loop Rd. approximately 2 to 3 miles from Highway 74 and the road was impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984829, 984833, 984830, 984831, 984832, 984835.